Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 62, NWS Salt Lake City, UT

August 22, 2018Salt Lake County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 22, 2018, 3:29 PM MDT for Salt Lake County, Utah. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2018, 3:29 PM MDT (21:29 UTC)
Expired
Aug 22, 2018, 5:00 PM MDT
In force
91 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 70 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1766 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

541 
WGUS55 KSLC 222129
FFWSLC
UTC035-222300-
/O.NEW.KSLC.FF.W.0062.180822T2129Z-180822T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
329 PM MDT WED AUG 22 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northern Salt Lake County in northern Utah...

* Until 500 PM MDT
    
* At 326 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over the Columbus Burn Scar.  This scar is located just 
  north of the Capitol Building.

* Although this scar is areally small, homes just below the burned 
  area are expected to receive muddy flows into the neighborhood.
 

* If you live below this scar, please take actions to ensure for 
  your safety.

LAT...LON 4080 11189 4078 11188 4078 11190 4079 11190

$$

McInerney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:32 PM MDT, 57 minutes earlier.

Area forecast discussion, Aug 22, 2:32 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
232 PM MDT Wed Aug 22 2018

.SYNOPSIS...A disturbance will cross the northern Intermountain
Region through Thursday morning. High pressure will build into the
area for the remainder of the week.

&&

.DISCUSSION...A very active afternoon and evening is in store for
the CWA, especially the northern half of Utah. A relatively
strong trough is currently located across eastern Oregon and
Idaho. This trough is coincident with a 80kt+ jet maxima. The 12Z
SLC RAOB indicated nearly a 1.00" precipitable water value...which
is near the 90th percentile for PW for mid-August. Much of the
hi-res guidance indicates SBCAPE values will remain over 1500
J/kg for much of northern Utah with 0-6KM deep layer shear near
50kts. With more than adequate forcing, moisture, instability and
shear...a rather widespread severe weather event continues to
unfold across northern Utah. A severe thunderstorm watch continues
for the northern half of Utah. Large hail and strong winds will
be possible. Heavy rainfall will also be possible across northern
Utah, with the greatest risk for flash flooding near recent burn
scars.

Southern Utah has been largely suppressed this afternoon in the
wake of a stratiform area of precipitation earlier today. Several
of the CAMS still indicate convection will form across portions of
this area and with the saturation of the soil from rain last
night...kept the flash flood watch going.

After convection slowly diminishes last this evening...high
pressure will build into the area. A drying trend can be expected
into early next week.

&&

.AVIATION...Thunderstorms will be the biggest impact to operations
at the KSLC terminal this afternoon and early evening. While storms
may not reach the terminal itself, there is a high chance they will
track at least in vicinity and could bring erratic outflow winds to
the terminal at times. The thunderstorm threat should wane in the
early evening hours, with lessening south winds and clearing skies
expected overnight.

&&

.FIRE WEATHER...Widespread showers and thunderstorms are expected
across the District through this evening. High pressure will
build into the region and remain in place through early next week
bringing a drying trend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ002>004-
     006>014-019>021-517-518.

     Severe Thunderstorm Watch until 9 PM MDT this evening for
     UTZ001>015-517.

WY...Flash Flood Watch until 10 PM MDT this evening for WYZ021.

     Severe Thunderstorm Watch until 9 PM MDT this evening for WYZ021.

&&

Kruse/Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 22, 4:32 AM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
432 AM MDT Wed Aug 22 2018

UTZ001>016-019>021-517-518-WYZ021-231300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
432 AM MDT Wed Aug 22 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms will bring a risk of flash
flooding near burn scars, slick rock, slot canyons and normally
dry washes, as well as in urban areas.

Some storms especially across northern Utah and southwest Wyoming
may be severe with strong winds and large hail.

Smoke will continue to affect northern Utah.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Aug 22, 3:06 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
306 PM MDT WED AUG 22 2018

UTZ002-003-007-222145-
Wasatch Mountains I-80 North UT-Northern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
306 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIS...NORTHWESTERN
SALT LAKE AND SOUTHWESTERN MORGAN COUNTIES UNTIL 345 PM MDT...

At 306 PM MDT, National Weather Service Doppler radar indicated a
cluster of thunderstorms near North Salt Lake, or 7 miles west of
Bountiful...moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Salt Lake City, Bountiful, Farmington, North Salt Lake, Centerville,
Woods Cross, West Bountiful and University Of Utah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4072 11215 4087 11218 4101 11182 4076 11177
TIME...MOT...LOC 2106Z 224DEG 38KT 4085 11201

NC
Local storm report, Aug 22, 3:07 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
307 PM MDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             UINTAH                  41.14N 111.93W
08/22/2018  M0.88 INCH       WEBER              UT   PUBLIC

&&

CRK
Local storm report, Aug 22, 3:09 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
309 PM MDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             KAYSVILLE               41.03N 111.92W
08/22/2018  M1.75 INCH       DAVIS              UT   PUBLIC

&&

CRK
Local storm report, Aug 22, 3:10 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     HAIL             FARMINGTON              40.99N 111.88W
08/22/2018  M0.75 INCH       DAVIS              UT   PUBLIC

0125 PM     HAIL             FARMINGTON              40.99N 111.88W
08/22/2018  M1.00 INCH       DAVIS              UT   PUBLIC

0142 PM     HAIL             KAYSVILLE               41.03N 111.92W
08/22/2018  M1.75 INCH       DAVIS              UT   POST OFFICE

0157 PM     HAIL             FARMINGTON              40.99N 111.88W
08/22/2018  M1.50 INCH       DAVIS              UT   PUBLIC

0250 PM     HAIL             2 W LAYTON              41.08N 111.99W
08/22/2018  M1.75 INCH       DAVIS              UT   PUBLIC

            LOCATION ESTIMATED

0256 PM     HAIL             HUNTSVILLE              41.26N 111.77W
08/22/2018  M0.75 INCH       WEBER              UT   PUBLIC

0257 PM     HAIL             KAYSVILLE               41.03N 111.92W
08/22/2018  M1.00 INCH       DAVIS              UT   BROADCAST MEDIA

0300 PM     HAIL             LAYTON                  41.08N 111.96W
08/22/2018  M1.25 INCH       DAVIS              UT   PUBLIC

0300 PM     HAIL             UINTAH                  41.14N 111.93W
08/22/2018  M0.88 INCH       WEBER              UT   PUBLIC

0308 PM     HAIL             KAYSVILLE               41.03N 111.92W
08/22/2018  M1.75 INCH       DAVIS              UT   PUBLIC

&&

CRK
Local storm report, Aug 22, 3:14 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
314 PM MDT WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             FRUIT HEIGHTS           41.03N 111.91W
08/22/2018  M0.88 INCH       DAVIS              UT   PUBLIC

0220 PM     HAIL             2 N FARMINGTON          41.02N 111.88W
08/22/2018  M1.75 INCH       DAVIS              UT   PUBLIC

&&

CRK
Special weather statement, Aug 22, 3:28 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
328 PM MDT WED AUG 22 2018

UTZ006-007-009-222215-
Wasatch Mountain Valleys UT-Wasatch Mountains I-80 North UT-
Western Uinta Mountains UT-
328 PM MDT WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RICH...EASTERN DAVIS...
CENTRAL MORGAN AND NORTHWESTERN SUMMIT COUNTIES UNTIL 415 PM MDT...

At 327 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Morgan...moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Morgan, Henefer, Emory, Portersville, Croydon, Echo, Stoddard and
Richville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.

LAT...LON 4093 11179 4109 11180 4128 11124 4098 11117
TIME...MOT...LOC 2127Z 239DEG 43KT 4108 11161

NC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:06 PM MDTSpecial Weather StatementSLCUtah24 min
Aug 21, 6:22 PM MDTSpecial Weather StatementSLC38 min
Aug 21, 6:29 PM MDTSevere Thunderstorm WarningSLCTooele, Utah31 min
Aug 21, 6:58 PM MDTSevere Thunderstorm WarningSLCTooele, Utah32 min
Aug 21, 7:28 PM MDTSpecial Weather StatementSLCSalt Lake47 min
Aug 22, 2:46 AM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 22, 3:09 AM MDTAreal Flood AdvisorySLCWashington3 hr
Aug 22, 3:33 AM MDTFlash Flood WatchSLC18 hr
Aug 22, 6:29 AM MDTSpecial Weather StatementSLCBox Elder46 min
Aug 22, 7:16 AM MDTSpecial Weather StatementSLCBox Elder29 min
Aug 22, 7:32 AM MDTSpecial Weather StatementSLCBox Elder43 min
Aug 22, 8:09 AM MDTSpecial Weather StatementSLCBox Elder51 min
Aug 22, 8:16 AM MDTSevere Thunderstorm WarningSLCBox Elder, Cache29 min
Aug 22, 8:17 AM MDTSevere Thunderstorm WarningSLCBox Elder43 min
Aug 22, 8:42 AM MDTSpecial Weather StatementSLCCache33 min
Aug 22, 8:52 AM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Aug 22, 9:28 AM MDTSevere Thunderstorm WarningSLCBox Elder, Cache32 min
Aug 22, 9:59 AM MDTSpecial Weather StatementSLCCache46 min
Aug 22, 10:21 AM MDTAreal Flood WarningSLCWashington6 hr
Aug 22, 10:43 AM MDTSpecial Weather StatementSLCRich47 min
Aug 22, 12:43 PM MDTSpecial Weather StatementSLCDavis47 min
Aug 22, 12:59 PM MDTSpecial Weather StatementSLCDavis46 min
Aug 22, 1:16 PM MDTSpecial Weather StatementSLCJuab44 min
Aug 22, 1:24 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan36 min
Aug 22, 1:25 PM MDTSpecial Weather StatementSLCWasatch50 min
Aug 22, 1:26 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele34 min
Aug 22, 1:46 PM MDTSevere Thunderstorm WarningSLCUtah, Wasatch44 min
Aug 22, 1:58 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan15 min
Aug 22, 1:58 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah47 min
Aug 22, 2:02 PM MDTSpecial Weather StatementSLCUtah28 min
Aug 22, 2:05 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Tooele25 min
Aug 22, 2:09 PM MDTSpecial Weather StatementSLCMorgan51 min
Aug 22, 2:22 PM MDTSevere Thunderstorm WarningSLCMorgan, Summit23 min
Aug 22, 2:23 PM MDTSpecial Weather StatementSLCUtah37 min
Aug 22, 2:28 PM MDTSevere Thunderstorm WarningSLCDavis, Weber32 min
Aug 22, 2:36 PM MDTSpecial Weather StatementSLCUtah24 min
Aug 22, 2:46 PM MDTSpecial Weather StatementSLCSummit44 min
Aug 22, 2:48 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah42 min
Aug 22, 2:52 PM MDTSpecial Weather StatementSLCMorgan38 min
Aug 22, 2:57 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber33 min
Aug 22, 3:06 PM MDTSpecial Weather StatementSLCSalt Lake39 min
Aug 22, 3:22 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake23 min
Aug 22, 3:28 PM MDTSpecial Weather StatementSLCMorgan47 min
Aug 22, 3:36 PM MDTSpecial Weather StatementSLCUtah, Wasatch24 min
Aug 22, 3:40 PM MDTSevere Thunderstorm WarningSLCMorgan, Rich, Summit35 min
Aug 22, 3:44 PM MDTSpecial Weather StatementSLCMorgan46 min
Aug 22, 3:52 PM MDTSpecial Weather StatementSLCSalt Lake38 min
Aug 22, 3:53 PM MDTSpecial Weather StatementSLCDuchesne37 min
Aug 22, 3:58 PM MDTSpecial Weather StatementSLCDuchesne32 min
Aug 22, 4:08 PM MDTSevere Thunderstorm WarningSLCMorgan, Weber37 min
Aug 22, 4:15 PM MDTSevere Thunderstorm WarningSLCTooele30 min
Aug 22, 4:24 PM MDTSpecial Weather StatementSLCSalt Lake51 min
Aug 22, 4:34 PM MDTSpecial Weather StatementSLCDuchesne26 min
Aug 22, 4:37 PM MDTAreal Flood AdvisorySLCDavis, Morgan, Salt Lake83 min
Aug 22, 4:42 PM MDTSpecial Weather StatementSLCSalt Lake48 min
Aug 22, 4:58 PM MDTSpecial Weather StatementSLCDuchesne32 min
Aug 22, 5:04 PM MDTSpecial Weather StatementSLCMorgan41 min
Aug 22, 5:05 PM MDTSevere Thunderstorm WarningSLCDuchesne25 min
Aug 22, 5:18 PM MDTAreal Flood AdvisorySLCSalt Lake87 min
Aug 22, 5:19 PM MDTSpecial Weather StatementSLCSalt Lake41 min
Aug 22, 5:58 PM MDTFlash Flood WarningSLCSalt Lake5 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.